Idaho, 2015

Flash Flooding and Debris Flow in Idaho, June 1, 2015

June 1, 2015 · NWS OTX · 17 events in 3 counties and zones

A trof of low pressure sweeping around the edge of a low pressure system moving north along the Oregon and Washington Coast produced numerous thunderstorms that moved across Eastern Washington and Northern Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A trof of low pressure sweeping around the edge of a low pressure system moving north along the Oregon and Washington Coast produced numerous thunderstorms that moved across Eastern Washington and Northern Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 31, 9:53 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, May 31, 9:53 PM PST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1053 PM PDT SUN MAY 31 2015

.SYNOPSIS...

Thunderstorm chances will increase markedly Monday and Tuesday as
a strong upper level trough moves in from the south. Some of the
storms on Monday could be strong. Unsettled and cooler weather
will persist into the remainder of the work week with a threat of
showers and thunderstorms each day.

&&

.DISCUSSION...
Updated to increase pops over the Washington and Idaho Palouse as
thunderstorms slowly move through that area tonight. /Pelatti

&&

.AVIATION...
06Z TAFS: The atmosphere over the aviation area continues to
moisten with substantial destabilization and abundant triggering
mechanisms moving up from the south tonight and especially Monday
morning and through the day Monday. Of note are the thunderstorms
currently near KLWS and KPUW and vicinity. Hail...heavy
rain...infrequent lightning...and gusty wind before subsiding
close to 8Z Monday will be an issue there and then as early as
12Z Monday a strong front moves from south to north and is
expected to bring very powerful thunderstorms dropping hail and
heavy rain along with frequent lightning and very gusty wind over
the aviation area. Outflow boundaries from thunderstorms will loft
dust and lower visibilities as well. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  77  53  67  50  68 /  10  70  70  50  30  20
Coeur d'Alene  58  78  52  65  49  67 /  10  80  80  60  60  30
Pullman        56  73  49  64  47  66 /  80  70  60  60  40  20
Lewiston       64  82  54  70  52  73 /  80  80  60  60  50  20
Colville       57  81  55  68  51  70 /  10  80  90  80  60  40
Sandpoint      54  77  53  65  49  67 /  10  80 100  70  70  60
Kellogg        56  75  50  63  46  66 /  10  90  90  80  70  30
Moses Lake     63  83  54  72  52  75 /   0  70  40  40  20  20
Wenatchee      64  79  54  70  52  72 /  10  70  70  50  20  20
Omak           57  81  54  69  50  71 /   0  70  90  80  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 31, 5:46 AM PST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
646 AM PDT SUN MAY 31 2015

IDZ001-002-WAZ034>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
646 AM PDT SUN MAY 31 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain and
near wildfire burn scars.

IDZ003-004-026-027-WAZ031>033-011400-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
646 AM PDT SUN MAY 31 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Afternoon thunderstorms are expected to develop over the higher
terrain in northeast Oregon this afternoon. Storm motion will be
to the northeast with developing thunderstorms possible for the
Northeast Blue Mountains over to the Central Panhandle Mountains.
This area will also includes the southern portion of the Palouse
down to the Camas Prairie. Some thunderstorms may become severe
with isolated large hail, damaging winds and heavy downpours all
potential hazards.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

In the hours before

Special weather statement, May 31, 10:35 PM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1135 PM PDT SUN MAY 31 2015

IDZ003-026-WAZ033-010700-
IDAHO PALOUSE ID-LEWISTON AREA ID-WASHINGTON PALOUSE WA-
1135 PM PDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATAH...NORTHWESTERN
NEZ PERCE AND EASTERN WHITMAN COUNTIES UNTIL MIDNIGHT PDT...

AT 1130 PM PDT...DOPPLER RADAR WAS TRACKING A SWATH OF STRONG WINDS
JUST OFF THE SURFACE IN EXCESS OF 50 MPH FROM UNIONTOWN TO JUST
NORTH OF GENESEE IN LATAH COUNTY. THE STORMS WHICH PROMPTED PREVIOUS
SEVERE THUNDERSTORM WARNINGS HAVE WEAKENED BELOW SEVERE LIMITS AND
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

WE'VE HAD NUMEROUS REPORTS OF SMALL TREE LIMBS IN THE ROADS IN THE
LEWISTON AREA...BUT NO WIDESPREAD THREAT TO LIFE OR PROPERTY.

GUSTY WINDS OF 40 MPH ARE STILL POSSIBLE...BUT MAINLY ON ELEVATED
PLATEAUS NORTH OF LEWISTON AND NOT IN SHELTERED VALLEYS.

LOCATIONS IMPACTED INCLUDE...
GENESEE...TROY...JULIAETTA...KENDRICK...COLTON...UNIONTOWN AND JOEL.

LAT...LON 4643 11706 4657 11723 4680 11680 4657 11656
TIME...MOT...LOC 0627Z 237DEG 30KT 4655 11698

BZ
Local storm report, May 31, 10:55 PM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1155 PM PDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     LEWISTON                46.39N 116.99W
05/31/2015                   NEZ PERCE          ID   UTILITY COMPANY

            A NUMBER OF REPORTS OF TREE LIMBS BLOWN ONTO ROADS AND
            INTO POWER LINES CAUSING POWER OUTAGES BETWEEN 8 PM AND
            1030 PM.

&&

BZ
Local storm report, May 31, 11:00 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1200 AM PDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 S CRAIGMONT           46.20N 116.47W
05/31/2015  M0.88 INCH       LEWIS              ID   PUBLIC

            HAIL RANGING FROM NICKEL TO QUARTER SIZE.

&&

BZ

The radar

The Spokane radar (KOTX), 61 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 heavy rain, 4 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Heavy Rain, Kootenai

When
June 1, 12:00 AM PST
Where
Kootenai County, (Coe)coeur D'Alene A
Reported by
Official NWS Observations
Coordinates
47.770, -116.820

Official NWS Observations reported 0.99 inches of rainfall in 40 minutes for Coeur d'Alene, Idaho.

Heavy Rain, Kootenai

When
June 1, 11:00 AM PST to 11:59 PM PST
Where
Kootenai County, Hayden
Reported by
Public
Coordinates
47.770, -116.780

A member of the public measured 4.75 inches of rain in their rain gauge at Hayden, Idaho.

Debris Flow, Nez Perce

When
June 1, 4:40 PM PST to 5:40 PM PST
Where
Nez Perce County, 3.06 mi NE of East Lewiston to 2.86 mi NNE of East Lewiston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
46.456, -116.982

A member of the public reported rocks, mud, and debris covering US-95 road on the Lewiston, Grade not far from Lewiston, WA.

Flash Flood, Nez Perce

When
June 1, 5:50 PM PST to 6:50 PM PST
Where
Nez Perce County, 0.57 mi SSE of Wana to 0.71 mi SSW of Wana
Cause
Heavy Rain
Property damage
$4,000
Reported by
Public
Coordinates
46.212, -116.847

A member of the public reported that heavy rain washed out road surface and damaged driveways on Waha Glenn Road in Waha, Idaho. They also reported one half inch hail covering the ground.

Flash Flood, Nez Perce

When
June 1, 6:30 PM PST to 7:30 PM PST
Where
Nez Perce County, 0.14 mi S of Lapwai to 0.18 mi S of Lapwai
Cause
Heavy Rain
Property damage
$100
Reported by
Law Enforcement
Coordinates
46.398, -116.800

Law enforcement reported water over painted horse lane in Lapwai, Idaho.

Heavy Rain, Latah

When
June 1, 6:30 PM PST to 7:10 PM PST
Where
Latah County, Juliaetta
Reported by
Trained Spotter
Coordinates
46.580, -116.700

A trained spotter reported 1.10 inches of rain that fell in 20 minutes in Juliaetta, Idaho.

Thunderstorm Wind, Latah

When
June 1, 6:40 PM PST to 6:50 PM PST
Where
Latah County, 11.7 mi SSE of Linden
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
46.504, -116.430

Law enforcement reported trees blown down on US 12 at Mile Marker 21 which is around 21 miles northeast of Lewiston, ID.

Thunderstorm Wind, Nez Perce

When
June 1, 6:40 PM PST to 6:50 PM PST
Where
Nez Perce County, 3 mi W of Culdesac
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
46.380, -116.733

A member of law enforcement reported trees down on highway 395 at Mission Creek Road which is 3 miles west of Culdesac, ID.

Thunderstorm Wind, Nez Perce

When
June 1, 6:40 PM PST to 6:50 PM PST
Where
Nez Perce County, 2 mi ESE of Culdesac
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
46.369, -116.631

A member of law enforcement reported trees down on highway 395 around 2 miles east southeast of Culdesac, Idaho.

Heavy Rain, Nez Perce

When
June 1, 6:40 PM PST to 7:40 PM PST
Where
Nez Perce County, 4 mi SSE of Gifford
Property damage
$100
Reported by
Law Enforcement
Coordinates
46.397, -116.518

A member of law enforcement reported water over Gifford/Reubens road which is around 4 miles south southeast of Gifford, Idaho.

Flash Flood, Nez Perce

When
June 1, 7:20 PM PST to 7:40 PM PST
Where
Nez Perce County, 0.58 mi NE of East Lewiston to 0.43 mi ENE of East Lewiston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
46.425, -117.011

Public reported retaining walls washed out in port district of Lewiston, WA. The result was rocks, mud, and debris covering roadway. The report was through Facebook.

Flash Flood, Nez Perce

When
June 1, 7:20 PM PST to 8:30 PM PST
Where
Nez Perce County, 0.96 mi ESE of East Lewiston to 0.98 mi ESE of East Lewiston
Cause
Heavy Rain
Property damage
$100
Reported by
Public
Coordinates
46.415, -117.001

A Facebook post from the public noted that water up to 6 inches deep pooled in the parking lot of the Red Lion Hotel in Lewiston, Idaho due to the heavy rain from thunderstorms.

Flash Flood, Nez Perce

When
June 1, 7:20 PM PST to 8:20 PM PST
Where
Nez Perce County, 1.71 mi SE of East Lewiston to 1.75 mi SE of East Lewiston
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
46.401, -116.997

A Facebook post from the public noted that a retaining wall washed out along Nez Perce Drive which caused mud and rocks to spill out onto the roadway in Lewiston, WA.

Flash Flood, Nez Perce

When
June 1, 7:30 PM PST to 8:30 PM PST
Where
Nez Perce County, 1.51 mi SSW of East Lewiston to 1.45 mi SSW of East Lewiston
Cause
Heavy Rain
Reported by
Public
Coordinates
46.401, -117.036

A Facebook from the public noted that standing water several inches deep collected on Southway Avenue in Lewiston, Idaho.

Thunderstorm Wind, Nez Perce

When
June 1, 8:28 PM PST to 8:38 PM PST
Where
Nez Perce County, Peck
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.470, -116.420

A member of the public reported trees damaged and metal roof damage in Peck, Idaho.

Heavy Rain, Kootenai

When
June 1, 8:40 PM PST to 9:00 PM PST
Where
Kootenai County, 0.91 mi SE of (Coe)coeur D'Alene A
Reported by
Public
Coordinates
47.759, -116.809

A member of the public reported that the parking lot at the Hayden Quick Stop flooded and water was flowing into the door. The nearby rain gauge reported 0.19 inches of rain in 20 minutes.

Flash Flood, Kootenai

When
June 1, 9:00 PM PST to 10:00 PM PST
Where
Kootenai County, 1.83 mi SSW of Hayden to 1.94 mi SSW of Hayden
Cause
Heavy Rain
Reported by
Public
Coordinates
47.745, -116.795

A public report noted street and parking lot flooding at the Holiday Gas Station at the intersection of W Prairie Avenue and Highway 95 in Hayden, Idaho. Water was over US 95 at Prairie Avenue as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569320, 569331, 569312, 569306, 569307, 569313, 569308, 569309, 569310, 569311, 569314, 569315, 569316, 569317, 569327, 569319, 569321.